August 11, 2015 3:55 pm
Updated: August 11, 2015 5:16 pm

Fentanyl 101: The facts and dangers

Fentanyl pills are shown in a handout photo.


Fentanyl is becoming a new buzz word as police across Canada, including here in British Columbia, are warning the public about the dangers of the drug.

But what is fentanyl?

Fentanyl is a synthetic opiate narcotic, a prescription drug used primarily for cancer patients in severe pain.

It is 50 to 100 times more toxic than morphine.

Heroin, cocaine, oxycodone and other drugs can be cut with fentanyl, in powder, liquid or pill form.

Story continues below
Global News

You can’t see it, smell it or taste it.

BC Coroners Service says from Jan. 1 through May 31 of this year, there were 54 fentanyl-detected deaths in British Columbia, meaning fentanyl was found in the post-mortem toxicology testing. That compares with 90 for 2014, 49 for 2013 and 13 for 2012.

The Canadian Centre on Substance Abuse says in 2014, the 90 lives lost represents 25 per cent of all illicit drug deaths in British Columbia, an increase from five per cent in 2012.

Fentanyl has been detected in illicit-drug deaths in many communities throughout British Columbia, with the largest numbers of deaths in Vancouver, Nanaimo, Surrey, Maple Ridge, Prince George, Langley and Fort St. John.

Nationwide, between 2009 and 2014, there were at least 1,019 drug poisoning deaths in Canada where post-mortem toxicological screening indicated the presence of fentanyl.

The Canadian Centre on Substance Abuse says more than half of these deaths (525) occurred in the latter two years, 2013 and 2014.

On average, this represents almost two fentanyl-detected deaths every three days over these two years. They say this figure is likely an underestimate.

In the same time period, there were at least 655 deaths in Canada where fentanyl was determined to be a cause or a contributing cause.


But fatal overdoses are only a small part of the harms associated with the drug.

The Canadian Centre on Substance Abuse is also collecting data on the number of non-fatal overdoses, or the number of individuals seeking treatment for substance use disorders related to fentanyl, for a more comprehensive understanding of the kind of damage that the drug can do.

Read the story of a Vancouver woman warning public after surviving a fentanyl overdose

A recent spike in fentanyl overdoses in Vancouver, including six overdoses in the span of one hour this Sunday, has prompted Vancouver police and other jurisdictions in the Lower Mainland to issue multiple warnings in recent months.

The recent deaths of a young North Vancouver couple and Burnaby teenager brought attention to drug lacing and fentanyl showing up in recreational drugs.

It has now been confirmed that Amelia and Hardy Leighton of North Vancouver both had ingested toxic levels of fentanyl in combination with other drugs. Seventeen-year-old Jack Bodie died in a suspected fentanyl overdose after allegedly ingesting an Oxycondone-type pill, known as a “fake 80’s.”

READ MORE: Families impacted by fentanyl deaths speak out

In March, police launched the Know Your Source campaign to warn the public of the dangers of fentanyl and spread out posters like the one below to raise awareness.


Vancouver police say they have ramped up efforts to target fentanyl dealers.

Projects “Trooper” and “Tainted” led to 20 arrests and netted 55,000 pills with a street value of up to $41.5 million.

RCMP say fentanyl finds its way to the Canadian black market either through diversion of pharmaceutical-purpose fentanyl products or smuggling.

Investigators believe the drug is coming from China and then being mixed with other drugs in B.C. or being pressed into pill form and sold as other things here.

Court documents show the B.C. Civil Forfeiture Office is currently in court trying to seize $3 million in assets connected to several fentanyl cases.

How to respond in case of overdose?

There is no rapid detection test for fentanyl that is currently available for general use to be able to tell if a drug has been laced with fentanyl.

People who still choose to use drugs, are being told to:

  • never use the drugs alone
  • start with a small amount
  • not mix substances, including alcohol, as it increases risk of overdose
  • call 9-1-1 right away if they think someone is overdosing
  • make a plan and know how to respond in case of an overdose

Symptoms of a fentanyl overdose include severe sleepiness, slow heartbeat, shallow breathing, trouble breathing, cold and clammy skin as well as trouble walking or talking.

If someone is displaying these symptoms, call 9-1-1 immediately.

Mouth-to-mouth resuscitation and the immediate use of an antidote like naloxone can reverse the effects of fentanyl. Naloxone is a medicine that reverses overdoses due to opioids like fentanyl and can save lives in overdose situations.

It is important to still call 9-1-1 after giving naloxone.

Learn more about the Take Home Naloxone (THN) programs for people who use opioids or are at risk of an overdose here.

With files from Jon Azpiri

© 2015 Shaw Media

Report an error


Global News